Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 272, NWS Las Vegas, NV

September 12, 2022Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 12, 2022, 5:00 AM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2022, 5:00 AM PDT (12:00 UTC)
Expired
Sep 12, 2022, 6:30 AM PDT
In force
90 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 18 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 0.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WGUS55 KVEF 121200
FFWVEF
AZC015-NVC003-121330-
/O.NEW.KVEF.FF.W.0272.220912T1200Z-220912T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
500 AM PDT Mon Sep 12 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 630 AM MST /630 AM PDT/.

* At 500 AM MST /500 AM PDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  ongoing or expected to begin shortly at beaches along Lake Mohave 
  including Cottonwood Cove.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Boulder City, Cottonwood Cove, Cottonwood Cove Campground, Dolan 
  Springs and Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3543 11477 3566 11484 3575 11486 3585 11490
      3595 11489 3600 11478 3599 11470 3590 11451
      3536 11424 3533 11442 3539 11461

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
670 
WGUS75 KVEF 121229
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
529 AM PDT Mon Sep 12 2022

AZC015-NVC003-121330-
/O.CON.KVEF.FF.W.0272.000000T0000Z-220912T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
529 AM MST Mon Sep 12 2022 /529 AM PDT Mon Sep 12 2022/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM MST/630 AM 
PDT/ THIS MORNING FOR WEST CENTRAL MOHAVE AND CENTRAL CLARK 
COUNTIES...

At 529 AM MST /529 AM PDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Flash flooding is 
ongoing or expected to begin shortly at beaches along Lake Mohave 
including Cottonwood Cove. Rain rates of 0.5 inches in 30 minutes 
observed on the eastern side of Lake Mohave along Highway 93 near 
Willow Beach.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Boulder City, Cottonwood Cove, Cottonwood Cove Campground, Dolan 
  Springs and Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3543 11477 3566 11484 3575 11486 3585 11490
      3595 11489 3600 11478 3599 11470 3590 11451
      3536 11424 3533 11442 3539 11461

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
579 
WGUS75 KVEF 121326
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
626 AM PDT Mon Sep 12 2022

AZC015-NVC003-121336-
/O.EXP.KVEF.FF.W.0272.000000T0000Z-220912T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
626 AM MST Mon Sep 12 2022 /626 AM PDT Mon Sep 12 2022/

...FLASH FLOOD WARNING WILL EXPIRE AT 630 AM MST/630 AM PDT/ THIS 
MORNING FOR WEST CENTRAL MOHAVE AND CENTRAL CLARK COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 800 AM MST/800 AM PDT for a 
portion of northwest Arizona.

LAT...LON 3543 11477 3566 11484 3575 11486 3585 11490
      3595 11489 3600 11478 3599 11470 3590 11451
      3536 11424 3533 11442 3539 11461

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:23 AM PDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 12, 2:23 AM PDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
223 AM PDT Mon Sep 12 2022

.SYNOPSIS...Scattered to numerous showers and thunderstorms
accompanied by heavy rain will continue to occur primarily over
northwest Arizona this morning. Additional rounds of heavy rain are
possible over parts of southern Nevada and northwest Arizona
Tuesday. Southwest flow should finally bring a drying trend late in
the week into the weekend.
&&

.SHORT TERM...through Tuesday night.

Water vapor imagery shows mid-level trough moving into southern
California this morning. Prime diffluent region ahead of the trough
positioned over the lower Colorado River Valley sparking numerous
thunderstorms over western Arizona currently. We area seeing
isolated storms as well over southern Nevada and eastern San
Bernardino County. Hi-res model simulations hitting southern Mohave
County the hardest this morning as storms train over the same area
producing heavy rain and increased flash flood threat. A few
automated gauges have already reported about a half an inch or rain.
Due to the high rainfall rate potential and training storms have
issued a flash flood watch for southern Mohave County through 8 am
MST this morning.

Active period will continue into Tuesday as trough gets absorbed by
trough moving into the PacNW and lifts northeast over the area.
Plenty of available moisture remains in place with ECMWF EFI and QPF
M-Climate output supporting potential of heavy rain over parts of
southern Nevada and northern Mohave County. Did expand the existing
flood watch south into Clark and northern Mohave County.

.LONG TERM...Wednesday through the Weekend.

The shortwave is expected to continue to lift northeast and weaken
on Wednesday, moving into southwest Utah by Wednesday night. Behind
the wave, a reinforcing upper level jet is expected to move into the
souther Great Basin region. With residual moisture still in place
Wednesday and Thursday, there is a continued chance for showers and
storms Wednesday through Thursday as pieces of energy and additional
upper level support from the jet streak move over the area. Moisture
will be on the downward trend though, so expecting lower
precipitation chances and impacts on Wednesday through Thursday
compared to Tuesday. However, impacts due to heavy rain are still
possible through the southern Great Basin as ensemble QPF M-Climates
still signal potential above normal precipitation, especially on
Wednesday. Wednesday afternoon will also be the better chance
compared to Thursday afternoon for convection as models show
elevated CAPE and negative LIs in that area Wednesday but not so
much on Thursday.

By Friday, dry air will be in place over the region. Ensembles show
zero probabilities for PWATS over 1in by Friday afternoon. The
current forecast has no chances for precipitation across the region
Friday through the weekend. Afternoon breezes are possible this
weekend, however impactful winds are not expected at this time.
Temperatures the second half of the week will actually warm slightly
each day, however they will not get much above normal as on
Wednesday we will be starting below normal.

&&

.AVIATION...For Harry Reid...Around 11Z, winds are
expected to shift to the southeast with 15-20 knot gusts likely.
Additionally, showers and thunderstorms will begin to move into the
vicinity of the airport around that time. These showers and possible
thunderstorms will likely move into the terminal area between 11Z
and 15Z. As showers move over the terminal area and the Las Vegas
Valley they will likely be accompanied by variable gusty winds.
There looks to be a break in the chance of showers/thunderstorms
between 15Z-20Z. Storms expected to fire after 20Z over the higher
terrain and potentially move into the valley late afternoon or early
evening. Don't be surprised if more storms fire overnight in or
around the valley.

For the rest of southern Nevada, northwest Arizona and southeast
California...KVGT and KHND are expected to follow similar trends to
KLAS, showers and thunderstorms will begin to move into the Las
Vegas Valley around 11Z with winds picking up and swinging to the
southeast at that time. The most likely time for precipitation to
impact the terminal areas is between 11Z and 12Z. Elsewhere,
isolated to scattered showers and thunderstorms possible today
through Tuesday. Surface visibility at terminals could be reduced to
1-3SM in heavy rain.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 1:11 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Nye3 hr
Sep 12, 12:45 AM PDTFlood WatchVEF7 hr
Sep 12, 4:00 AM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Sep 12, 5:23 AM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Sep 12, 1:44 PM PDTFlash Flood Warning EmergencyConsiderable damage threatVEFMohave3 hr
Sep 12, 3:13 PM PDTSevere Thunderstorm WarningVEFMohave47 min
Sep 12, 3:39 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.